Concerns over the safety of heroin users have been raised after a “small but concerning” number of them were admitted to the Borders General Hospital over the weekend.
Information from Police Scotland suggests that there could have been some mixing of heroin laced with synthetic opioids, possibly fentanyl – sometimes prescribed legally as a painkiller for the terminally ill in the form of a skin patch or nasal spray.
Fentanyl is approximately 50 times more potent than heroin and 100 times more potent than morphine.
Tiny quantities are potentially fatal, even to touch.
The potency means investigating officers need to wear protective clothing to handle the substance. A number of deaths in recent months have been seen across the UK, linked to fentanyl.
Chris Faldon, nurse consultant in health protection at NHS Borders, said: “Those in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids.
“They should watch carefully for the signs of an overdose. Symptoms include trouble breathing or shallow breathing; tiredness; extreme sleepiness or sedation; inability to think, walk, or talk normally; and feeling faint, dizzy, or confused.
“Be prepared to call 999 immediately for an ambulance if someone overdoses and administer naloxone (the drug used to reverse the effects of heroin overdoses) if available and competent to do so”.
For more information on harm reduction, see NHS Borders Addictions Service website www.nhsborders.scot.nhs.uk/patients-and-visitors/our-services/mental-health/borders-addiction-service/ or telephone 01896 664430.
This service can be accessed via your GP or social worker for a range of treatments and interventions available for people with drug and alcohol dependency issues.